Evidence map›Paper›PMID 41467082›Full record

ArticleClinical medicine insights. Case reports2025

Overlapping Hepatic and Neurological Toxicity Following Intentional Multidrug Poisoning with Acetaminophen, Metoclopramide, and Metronidazole: A Case Report.

Ayenew A Wolie, Biruk T Mengistie, Chernet T Mengistie, Ayenew Genet, Sabontu A Wakie, Elsabet A Alebachew, Selamawit M Bonus

Abstract readCase Reports
In one paragraph

Article in Clinical medicine insights. Case reports, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

7 authors.

Ayenew A WolieEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.
Biruk T MengistieSchool of Medicine, College of Health Sciences, Addis Ababa University, Ethiopia.ORCID https://orcid.org/0009-0005-4647-111X
Chernet T MengistieSchool of Medicine, College of Health Sciences, Addis Ababa University, Ethiopia.ORCID https://orcid.org/0009-0009-0061-6458
Ayenew GenetEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.
Sabontu A WakieEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.
Elsabet A AlebachewEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.
Selamawit M BonusEmergency and Critical Care Medicine Department, College of Health Sciences, Addis Ababa University, Ethiopia.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Introduction: Polydrug overdose, defined as the simultaneous ingestion of multiple toxic substances, is increasingly encountered in emergency departments. Overlapping toxidromes often obscure the causative agents, complicating diagnosis and management. Acetaminophen (APAP) overdose can cause hepatotoxicity through N-acetyl-p-benzoquinone imine (NAPQI) formation, metoclopramide may precipitate acute extrapyramidal symptoms, and metronidazole can induce neurotoxicity, typically a cerebellar syndrome. Case Summary: Young adult male medical student intentionally ingested 12 g of APAP, 170 mg of metoclopramide, and 8 g of metronidazole. He presented 24 hours later with repeated vomiting, tremor, rigidity, dysarthria, gait ataxia, and transient confusion. Vital signs were stable; laboratory tests showed transaminase elevation and coagulopathy. Peak AST/ALT were 100/76 U/L and INR peaked at 1.74. Management included oral N-acetylcysteine for APAP toxicity, intravenous diphenhydramine and diazepam for extrapyramidal symptoms, supportive ICU care, and psychiatric intervention. Coagulopathy was corrected with fresh frozen plasma. Neurological and hepatic abnormalities resolved within 72 hours, and the patient remained asymptomatic at 2-week follow-up. The patient recovered fully after N-acetylcysteine and supportive care, illustrating the diagnostic challenges of overlapping toxidromes. Conclusion: This case highlights the diagnostic and therapeutic challenges of polydrug overdose with overlapping toxidromes. Rapid identification and agent-specific management, including NAC for APAP, symptomatic therapy for metoclopramide and metronidazole toxicity, and supportive care, resulted in full recovery without long-term sequelae. Emergency clinicians should maintain high suspicion for multiple co-ingestants and use targeted interventions to optimize outcomes.

Indexed as

acetaminophen toxicityataxiadysarthriametoclopramide overdosemetronidazole neurotoxicityN-acetylcysteine

Identifiers

PMID41467082
PMCPMC12743783

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.